Here is another very thought provoking article, “Drug-induced gynecomastia: an evidence-based review,” published in Expert Opinion Drug Safety. The authors noted that: “Drugs are estimated to cause about 10 – 25% of all cases of gynecomastia. Over the course of several decades, multiple medications have been implicated in the development of gynecomastia, mostly in the form of case reports and case series. However, these reports suffer from a multitude of deficiencies, including poor quality of evidence.” Nevertheless, after thoroughly assessing the studies in the literature, the authors did conclude that “Medications probably associated with gynecomastia include risperidone.”

More Evidence

 

Another article, also titled “Drug induced gynecomastia,” was published in the journal, Plastic Surgical Nursing in Fall 2000, Volume 20, Issue 30. Author Lorraine Afflitto wrote: “Gynecomastia, the male breast enhancement, although commonly seen by plastic surgeons is recognized by primary care providers as a rare occurrence in adult males.” Afflitto observed that the majority of male breast disorders (65+%) involve gynecomastia and that “since 1992, more men have had breast reduction than have had face lifts.”

 

She explained how and why the problem develops under normal circumstances: “The basic mechanisms of gynecomastia are decrease in androgen production, and absolute increase in estrogen production, and increased availability of estrogen precursors for peripheral conversion to estradiol.” Or, in more simple terms: “Gynecomastia occurs in the presence of hormone ratio alterations, namely androgen and estrogen.”

 

Curiously, only 50 percent of men who present with gynecomastia are diagnosed. Most cases are what’s known as “idiopathic” — a medical term for the phrase “we have no idea why this happened.” Sometimes newborns and boys going through puberty experience what is known as “transient physiologic gynecomastia.” In other words, their breasts enlarge as they transition from one stage of development to the next, possibly due to fluctuating hormone levels. In addition, as men age, hormone levels can change. Androgens (like testosterone) can be converted to estrogens. Other medical problems can also cause gynecomastia, such as hyperthyroidism, liver disease, Klinefelter’s syndrome and alcoholic liver disease.

 

Afflitto did note that: “According to Wood (1998), many drugs – like anti-psychotics, such as Risperdal – that cause gynecomastia as a side effect have beneficial effects on the body.”

 

How can a cost benefit analysis be run in such a situation? It is challenging.

 

Afflitto wrote: “Untoward effects often present diagnostic problems, because they can involve every organ and system of the body and are frequently mistaken for signs of underlying disease.”

 

Making the story even more complicated… these cases are diverse. Per Afflitto: “commonly prescribed [drugs] induce gynecomastia by several different mechanisms.” (bold added)

 

So the medical situation may be anything simple. This makes doing great science on this subject difficult, and it also potentially complicates the legal picture.

 

For insight into your Risperdal case, call the Davis & Crump team now at 800-277-0300.

To download the full text of our new eBook, ” The Risperdal Debacle:

How Johnson & Johnson’s Antipsychotic Sparked a Mini-Epidemic of Gynecomastia,” enter your name and email below.